Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Pittsburgh, PA

May 3, 20225 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 3, 2022, 5:53 PM EDT for 5 counties in Ohio. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2022, 5:53 PM EDT (21:53 UTC)
Expired
May 3, 2022, 6:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coshocton County, OH, Guernsey County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH

The radar

The Cleveland radar (KCLE), 159 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:15 PM EDTHAIL 1Zanesville, OH1.00 HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:29 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS51 KPBZ 032153
SVRPBZ
OHC031-059-111-119-121-032245-
/O.NEW.KPBZ.SV.W.0021.220503T2153Z-220503T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
553 PM EDT Tue May 3 2022

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Western Guernsey County in east central Ohio...
  Northwestern Monroe County in east central Ohio...
  Coshocton County in east central Ohio...
  Muskingum County in east central Ohio...
  Central Noble County in east central Ohio...

* Until 645 PM EDT.

* At 553 PM EDT, severe thunderstorms were located along a line
  extending from near Harbor Hills to near New Lexington, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Zanesville, Coshocton, Cambridge, Caldwell, New Concord, Byesville,
  West Lafayette, South Zanesville, North Zanesville, Dresden,
  Frazeysburg, and Philo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3995 8223 3995 8220 4023 8218 4026 8219
      4045 8190 4045 8185 3981 8131 3972 8164
      3975 8164 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2153Z 239DEG 44KT 3997 8235 3966 8218 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
007 
WWUS51 KPBZ 032221
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
621 PM EDT Tue May 3 2022

OHC031-059-111-119-121-032245-
/O.CON.KPBZ.SV.W.0021.000000T0000Z-220503T2245Z/
Guernsey OH-Monroe OH-Coshocton OH-Muskingum OH-Noble OH-
621 PM EDT Tue May 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WESTERN GUERNSEY...NORTHWESTERN MONROE...SOUTHERN COSHOCTON...
MUSKINGUM AND CENTRAL NOBLE COUNTIES...

At 621 PM EDT, severe thunderstorms were located along a line
extending from near Dresden to 9 miles south of New Concord, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Zanesville, Coshocton, Cambridge, Caldwell, New Concord, Byesville,
West Lafayette, South Zanesville, North Zanesville, Dresden, Philo,
and Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3997 8204 4012 8207 4021 8208 4033 8187
      4036 8180 3981 8131 3972 8164 3975 8164
      3978 8195 3986 8201 3991 8204
TIME...MOT...LOC 2221Z 219DEG 43KT 4016 8192 3985 8175 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:38 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 3, 2:38 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 PM EDT Tue May 3 2022

.SYNOPSIS...
Showers and thunderstorms tonight will give way to a dry
Wednesday and Thursday with passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
The aftn update included the addition of a tornado watch from
PIT, over areas west, and immediately south. Convective activity
is expected to increase with the advance of a cold front this
evening. Deep layer shear is favorable for rotating storms and
any that exhibit an east, to southeast movement will have
tornado potential. Limiting factors includes weak
instability/warm mid levels to in inhibit updraft
strength/explosiveness.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The cold front should be in the process of exiting the eastern CWA
at 12Z Wednesday. Post-frontal showers will linger in the afternoon,
mainly east of Pittsburgh, due to ongoing advection of colder air
and vorticity, as well as an orographic component. Clouds will
persist in most locations due to lingering low-level moisture. The
passage of the shortwave trough axis during the afternoon will end
showers by evening.  The post-frontal cooler air mass will drop
temperatures a bit below normal.

Surface high pressure will return dry weather to the region for
Wednesday night and Thursday.  Cloud cover will be at a minimum
Thursday morning, before increasing upper moisture on westerly flow
increases sky cover during the afternoon.  Temperatures will recover
back to near climatology.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The next shortwave trough will slowly cross the region during the
end of the week, returning rain chances to the forecast from later
Thursday night into Saturday.  Models/ensembles appear to take this
system on a more southerly track, which could keep any severe
weather chance suppressed as well.  Clouds and rain will likely keep
diurnal temperature ranges small, trending below-normal during the
day.

Thereafter, model trends still point to a CONUS blocking pattern,
with troughs just off of the Atlantic Seaboard and over the
Rockies/western states.  This would place the Ohio Valley in a
ridging pattern that would persist from Sunday into at least the
middle of next week.  Dry weather and a warming trend thus appear
likely.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR/high based -shra will continue to advance newd in
association with a warm front. Visible satellite imagery then
suggests clearing ahead of an approaching cold front, with
additional shra/tsra becoming widespread by late afternoon and
evening across all ports. These storms have the potential to
promote damaging wind and large hail provided sufficient shear.
Subsequent cig deterioration to MVFR/IFR should accompany that
FROPA tonight, with remnant -shra and poor flight restrictions
persisting through early Wed via cold advection.

.Outlook...
High pressure should return VFR by late Wed/Thurs, with
approaching low pressure reintroducing restrictions early Fri.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 3, 2:40 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 PM EDT Tue May 3 2022

PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker-
Eastern Tucker-
240 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated incidents of damaging wind gusts and large hail are possible
later this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-510-041845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
240 PM EDT Tue May 3 2022

...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 3, 4:52 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     ZANESVILLE              39.95N  82.01W
05/03/2022                   MUSKINGUM          OH   SOCIAL MEDIA

            TREE LIMBS BLOWN DOWN

&&

EVENT NUMBER PBZ2202223

07
Local storm report, May 3, 5:04 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 ESE FREEPORT          40.19N  81.22W
05/03/2022                   HARRISON           OH   PUBLIC

            TREE LIMBS DOWN

&&

EVENT NUMBER PBZ2202224

07
Local storm report, May 3, 5:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             SONORA                  39.98N  81.90W
05/03/2022  E2.00 INCH       MUSKINGUM          OH   PUBLIC

&&

EVENT NUMBER PBZ2202225

07
Local storm report, May 3, 5:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     SONORA                  39.98N  81.90W
05/03/2022                   MUSKINGUM          OH   PUBLIC

            LARGE TREE LIMB FELL ON A CAR. SEVERAL TREES DOWN.

&&

EVENT NUMBER PBZ2202226

07
Local storm report, May 3, 5:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     3 W WEST LIBERTY        40.17N  80.64W
05/03/2022  M64 MPH          OHIO               WV   ASOS

            MEASURED WIND GUST AT HLG AIRPORT.

&&

EVENT NUMBER PBZ2202227

07
Local storm report, May 3, 5:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     BROOKSIDE               40.07N  80.76W
05/03/2022                   BELMONT            OH   911 CALL CENTER

            TREES DOWN BLOCING ROAD

&&

EVENT NUMBER PBZ2202228

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:38 PM EDTSevere Thunderstorm WarningPBZMuskingum37 min
May 3, 4:06 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZCoshocton, Guernsey, Muskingum24 min
May 3, 4:27 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZBelmont, Guernsey, Harrison, Tuscarawas33 min
May 3, 4:52 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZBelmont, Guernsey, Harrison, Jefferson, Tuscarawas38 min
May 3, 5:12 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe33 min
May 3, 5:35 PM EDTSevere Thunderstorm WarningPBZJefferson25 min
May 3, 6:36 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 4 more39 min
May 3, 7:15 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.